The opioid epidemic in the United States has wreaked havoc on families across the nation.
Loperamide, also known as Imodium, is the ingredient in over-the-counter anti-diarrhea medicine that's being taken in dangerous quantities to mimic an opiate-like high.
"People actually take this in excess that it actually crosses the blood brain barrier providing an opiate-type of experience. That's the theory. The danger with that is when taken with excess you can reach the toxic level really quickly," said Gerald Beltran, Chief of Prehospital and Disaster Medicine at Baystate Medical Center.
That toxic level can not only stop the heart from beating properly, it can also stop breathing which results in a deadly overdose.
One local mother knows this as a reality as her daughter overdosed on Loperamide back in the summer of 2016 while battling a heroin addiction.
"The next day I was going through some of her things and I found two bottles of Walmart brand Imodium A-D, which is called Loperamide, there were two bottles of 200 each and one was completely empty," said Lynn Curran.
Taking that much of that medicine is so dangerous the Food and Drug Administration put out a warning earlier this year.
"The FDA continues to receive reports of serious heart problems and deaths with much higher than the recommended doses of Loperamide, primarily among people who are intentionally misusing or abusing the product."
The FDA is working with drug companies to sell their product in smaller quantities to help curb this issue.
In a statement sent to Western Mass News from Johnson & Johnson, the maker of Imodium wrote:
"Johnson & Johnson Consumer, Inc. has and will continue to partner with the U.S. Food and Drug Administration and others to educate consumers about the safe and appropriate use of Imodium and other Loperamide-containing medications and the risks associated with misuse and abuse."
It's still very safe to use the directed amount of Imodium for a real medical need.
Those who are abusing it are doing it intentionally take 200 times the recommended dosage, and it's something to look out for at home.
Lynn Curran is begging other mom's to pay attention.
"If there are large quantities be concerned because there is no coming back from it, Narcan can't save you," she said.
The number of overdoses caused by this dangerous way of getting high aren't widely available because it is something that doctors are just learning about in the last few years.
Copyright 2018 Western Mass News (Meredith Corporation). All rights reserved.